MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II CR FEM COCR NP LT SZ 3; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II CR FEM COCR NP LT SZ 3; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74021263
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 09/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a bilateral patient underwent a primary tka on (b)(6) 2023, they developed a posterior dislocation of the left knee when sleeping on her side in full flexion.Dislocation was irreducible by closed measures.Therefore a revision surgery was performed on (b)(6) 2023, to exchange a jrny ii cr fem cocr np lt sz 3 for a bcs femur and up size the polyethylene.Patient is doing well, and had no further dislocations reported.
 
Additional Manufacturer Narrative
The reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the femoral component.Therefore, no investigation is deemed for the other devices.The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the integrity of the posterior cruciate ligaments prior to the primary total knee arthroplasty cannot be determined based on the documentation provided.The radiological imaging (lateral) shows posterior tibial translations/dislocations at approximately 9.5 weeks and 12 weeks post implantation which likely indicates inadequate/deficient posterior cruciate ligaments with subsequent inadequate femoral rollback in flexion; however, this cannot be definitively concluded.Correspondence indicated the patient is doing well with no further dislocations reported following revisions.The noted additional left patellar implant post-revision does not represent a component malperformance.The patient impact included the early post-op posterior tibial dislocations of both knees within 12 weeks of the bilateral cruciate-retaining total knee arthroplasty procedure, closed reduction of right knee with application of above the knee cast at 6 weeks, and revision of both knees (right at 9.5 weeks and left at 12 weeks post bilateral primary cruciate-retaining total knee arthroplasty) with conversion to bcs constructs with upsized insert thickness.A transient post-surgical convalescence would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that dislocation and subluxation can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.This has been identified as a possible adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include postoperative care, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the integrity of the posterior cruciate ligaments prior to the primary total knee arthroplasty cannot be determined based on the documentation provided.The radiological imaging (lateral) shows posterior tibial translation/dislocation at approximately 12 weeks post implantation which likely indicates inadequate/deficient posterior cruciate ligament with subsequent inadequate femoral rollback in flexion; however, this cannot be definitively concluded.Correspondence indicated the patient is doing well with no further dislocations reported following revisions.The noted additional left patellar implant post-revision does not represent a component malperformance.The patient impact included the early post-op posterior tibial dislocations within 12 weeks of the bilateral cruciate-retaining total knee arthroplasty procedure and revision of the left knee (12 weeks post bilateral primary cruciate-retaining total knee arthroplasty) with conversion to bcs constructs with upsized insert thickness.A transient post-surgical convalescence would be anticipated.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed that dislocation and subluxation can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.This has been identified as a possible adverse effect.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include postoperative care, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II CR FEM COCR NP LT SZ 3
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19060871
Report Number1020279-2024-00695
Device Sequence Number5870543
Product Code JWH
UDI-Device Identifier00885556615249
UDI-Public00885556615249
Combination Product (Y/N)N
Initial Reporter CountryKU
PMA/510(K) Number
K121443
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74021263
Device Lot NumberB2227205
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2023
Supplement Date Received by Manufacturer05/09/2024
Not provided
Initial Report FDA Received Date04/08/2024
Supplement Report FDA Received Date05/10/2024
05/21/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 74022222 / LOT: 22LM13321; PN: 74025623 / LOT: 20JM02864
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale